- Research Article
- Open Access
The Existence and Behavior of Solutions for Nonlocal Boundary Problems
© Y. Wang and S. Zheng. 2009
- Received: 16 October 2008
- Accepted: 23 March 2009
- Published: 31 March 2009
The purpose of this work is to investigate the uniqueness and existence of local solutions for the boundary value problem of a quasilinear parabolic equation. The result is obtained via the abstract theory of maximal regularity. Applications are given to some model problems in nonstationary radiative heat transfer and reaction-diffusion equation with nonlocal boundary flux conditions.
- Model Problem
- Black Body
- Nonlocal Boundary
- Chemical Diffusion
- Maximal Regularity
The existence of solutions for quasilinear parabolic equation with boundary conditions and initial conditions can be discussed by maximal regularity, and more and more works on this field show that the maximal regularity method is efficient. Here we will use some of recently results developed by H. Amann to investigate a specific boundary value problems and then apply the existence theorem to two nonlocal problems.
This paper consists of three parts. In the next section we present and prove the existence and unique theorem of an abstract boundary problem. Then we give some applications of the results in Sections 3 and 4 to two reaction-diffusion model problems that arise from nonstationary radiative heat transfer in a system of moving absolutely black bodies and a reaction-diffusion equation with nonlocal boundary flux conditions.
We consider the following quasilinear parabolic initial boundary value problem (IBVP for short):
The coefficient matrix satisfies regularity conditions on , respectively. The directional derivative , is the outer unit-normal vector on ; the function is defined as for ; denotes the trace operator.
We introduce precise assumptions:
where ) are Carathéodory functions; that is, (resp., ) is measurable in (resp., in for each and continuous in for a.e. (resp., . More general, the function can be a nonlocal function, for example, or .
Now we turn to discuss the local existence result. We write
After these preparations we introduce the following hypotheses:
shows the maximal regularity of the operator . By [1, Theorem 2.1], if, for , for some , then the existence and the uniqueness of a local solution will be proved.
On the other hand, the hypotheses guarantee that
This ends the proof.
We see a nonlinear initial-boundary value problem, which, in particular, describes a nonstationary radiative heat transfer in a system of absolutely black bodies (e.g., refer to ). A problem is
3.1. Local Solvability
We assume that (Hr)
Hence Theorem 2.1 implies the result immediately.
In fact, Amosov proved in 2005 the uniqueness of the solution for a simple case, that is, problem in which the matrix is independent of (see [2, Theorem 1.4]). In this paper, we also can get the positivity of the solution and the estimates of the solution in and in this part. We have tried to achieve the global existence, but it is still an open problem.
In the rest of this section, we always assume that (H1)-(H2) and (Hr) hold.
The claim follows.
One immediate consequence of the above theorem is.
We now consider the problem (2.1) with the following boundary value condition:
IBVP (2.1) with a nonlocal term stands, for example, for a model problem arising from quasistatic thermoelasticity. Results on linear problems can be found in [3–5]. As far as we know, this kind of nonlocal boundary condition appeared first in 1952 in a paper  by W. Feller who discussed the existence of semigroups. There are other problems leading to this boundary condition, for example, control theory (see [7–12] etc.). Some other fields such as environmental science  and chemical diffusion  also give rise to such kinds of problems. We do not give further comments here.
Carl and Heikkilä  proved the existence of local solutions of the semilinear problem by using upper and lower solutions and pseudomonotone operators. But their results based on the monotonicity hypotheses of , , and with respect to .
In this section, we assume that (H1) and (H2) always hold and assume that
By the embedding theorem and Theorem 2.1, we get immediately.
For the simplicity in expression, we turn to consider a problem with nonlocal boundary value
The claim follows immediately from Theorem 4.1.
A special case of problem (4.2) is
In order to discuss the global existence of solution, in the rest of this section we assume the following.
This closes the end of proof.
4.3. Decay Behavior
In order to investigate the decay behavior of solution for problem (4.9), we assume that
This ends the proof.
The first author wishes to thank Professor Herbert Amann for many useful discussions concerning the problem of this paper. The author also want to thank the referees' suggestions. This work is supported partly by the National NSF of China (Grant nos. 10572080 and 10671118) and by Shanghai Leading Academic Discipline Project (no. J50101).
- Amann H: Quasilinear parabolic problems via maximal regularity. Advances in Differential Equations 2005, 10(10):1081–1110.MATHMathSciNetGoogle Scholar
- Amosov AA: Global solvability of a nonlinear nonstationary problem with a nonlocal boundary condition of radiative heat transfer type. Differential Equations 2005, 41(1):96–109. 10.1007/s10625-005-0139-9MATHMathSciNetView ArticleGoogle Scholar
- Day WA: A decreasing property of solutions of parabolic equations with applications to thermoelasticity. Quarterly of Applied Mathematics 1983, 40(4):468–475.MATHGoogle Scholar
- Friedman A: Monotonic decay of solutions of parabolic equations with nonlocal boundary conditions. Quarterly of Applied Mathematics 1986, 44(3):401–407.MATHMathSciNetGoogle Scholar
- Muraveĭ LA, Filinovskiĭ AV: On a problem with nonlocal boundary condition for a parabolic equation. Mathematics of the USSR-Sbornik 1993, 74(1):219–249. 10.1070/SM1993v074n01ABEH003345MathSciNetView ArticleGoogle Scholar
- Feller W: The parabolic differential equations and the associated semi-groups of transformations. Annals of Mathematics 1952, 55(3):468–519. 10.2307/1969644MATHMathSciNetView ArticleGoogle Scholar
- Lions JL, Magenes E: Non-Homogeneous Boundary Value Problems and Applications. Vol. I. Springer, Berlin, Germany; 1972:xvi+357.MATHView ArticleGoogle Scholar
- Lions JL, Magenes E: Non-Homogeneous Boundary Value Problems and Applications. Vol. II. Springer, Berlin, Germany; 1972:xi+242.MATHView ArticleGoogle Scholar
- Lasiecka I: Unified theory for abstract parabolic boundary problems—a semigroup approach. Applied Mathematics and Optimization 1980, 6(1):287–333. 10.1007/BF01442900MATHMathSciNetView ArticleGoogle Scholar
- Amann H: Feedback stabilization of linear and semilinear parabolic systems. In Semigroup Theory and Applications (Trieste, 1987), Lecture Notes in Pure and Applied Mathematics. Volume 116. Edited by: Clement P, Invernizzi S, Mitidieri E, Vrabie II. Dekker, New York, NY, USA; 1989:21–57.Google Scholar
- Agarwal RP, Bohner M, Shakhmurov VB: Linear and nonlinear nonlocal boundary value problems for differential-operator equations. Applicable Analysis 2006, 85(6–7):701–716. 10.1080/00036810500533153MATHMathSciNetView ArticleGoogle Scholar
- Ashyralyev A: Nonlocal boundary-value problems for abstract parabolic equations: well-posedness in Bochner spaces. Journal of Evolution Equations 2006, 6(1):1–28. 10.1007/s00028-005-0194-yMATHMathSciNetView ArticleGoogle Scholar
- Capasso V, Kunisch K: A reaction-diffusion system modelling man-environment epidemics. Annals of Differential Equations 1985, 1(1):1–12.MATHMathSciNetGoogle Scholar
- Taira K: Diffusion Processes and Partial Differential Equations. Academic Press, Boston, Mass, USA; 1988:xviii+452.MATHGoogle Scholar
- Carl S, Heikkilä S: Discontinuous reaction-diffusion equations under discontinuous and nonlocal flux conditions. Mathematical and Computer Modelling 2000, 32(11–13):1333–1344.MATHMathSciNetView ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.